Texas, 2024

Flash Flooding and Hail in Texas, March 7, 2024

March 7, 2024 · NWS SJT · 3 events in 3 counties and zones

Strong to severe thunderstorms produced isolated large hail across portions of the Heartland as well as flash flooding in portions of Taylor and Callahan counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Strong to severe thunderstorms produced isolated large hail across portions of the Heartland as well as flash flooding in portions of Taylor and Callahan counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 7, 11:59 AM CST, 55 minutes earlier.

Area forecast discussion, Mar 7, 11:59 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1159 AM CST Thu Mar 7 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 335 AM CST Thu Mar 7 2024

...Strong to Severe Storms again possible Today/Tonight...

The main concern for the short term will be the potential for
severe thunderstorms this afternoon, and again overnight. Showers
with a few thunderstorms are currently affecting areas mainly
north of a Sterling City to Cross Plains line. These are sub-
severe at the moment, but producing some gusty winds at times over
40 mph. Several factors argue for these storms continuing and
possibly expanding. We have ample moisture available from the
surface through the mid/upper levels. There are leftover surface
boundaries in the area from yesterday's convection, and shortwave
energy continues to stream over the area in southwest flow aloft.
High resolution CAMs maintain this convection over the Big Country
through the morning hours, with some expansion possible into our
southeastern counties this afternoon. Most of this activity is
expected to remain below severe levels, but there is still a
chance that a few approach severe thresholds.

As these storms exit to the east, there could be a relative lull
in activity from early through late evening. Later tonight, a
better-defined shortwave is expected to move into the area from
the west. At the same time, a surface dryline will be retreating
to the west into the western Concho Valley and Northern Edwards
Plateau areas. As the shortwave moves in tonight, a Pacific cold
front will surge eastward into the dryline creating surface
convergence, with thunderstorms possible again late tonight into
the early morning hours on Friday, mainly east of an Abilene to
San Angelo to Ozona line. Again, with ample moisture/instability,
and plenty of deep layer shear available, some of these storms
could be severe.

The main hazards for all storms will be large hail and damaging
winds, although an isolated tornado cannot be ruled out.
Temperatures will be warmer than normal with highs in the 70s, and
lows in the upper 40s to mid 50s.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 248 AM CST Thu Mar 7 2024

Any shower and thunderstorm activity that will be ongoing during the
early morning hours Friday across our eastern counties, should be
east of the area by 6 AM. An upper level trough will track across
the Southern Plains Friday morning, sending a cold front south
across the forecast area Friday afternoon. Much cooler temperatures
along with gusty north winds will filter in behind the front. Highs
will be in the low to mid 60s across the Big Country, where an
earlier frontal passage is expected, to the upper 60s to mid 70s
elsewhere. A slightly faster front would result in cooler highs than
currently forecast. Highs will also likely occur prior to the
passage of the front, with temperatures steadily falling behind the
front. Brisk north winds will continue into the overnight hours with
lows in the mid to upper 30s, resulting in wind chill values in
the upper 20s to lower 30s. Cool temperatures are expected on
Saturday with highs in the upper 50s to lower 60s. Ideal
radiational cooling conditions are forecast Sunday morning,
allowing temperatures to drop into the low to mid 30s for most
locations, with many locations dropping to near freezing. Expect
the coldest temperatures in low lying areas and river valleys.

Sunday into the middle of next week, expect a steady warm up with
highs on Sunday in the 60s and highs on Monday back into the 70s.
Highs by Wednesday will be in the low to mid 80s. The next upper
level trough/low is forecast to deepen across the western CONUS on
Wednesday. This could bring an increasing chance of showers and
thunderstorms for the second half of the work as the low approaches
the area. For now, PoPs on Thursday were kept in the chance
category.

&&

.AVIATION...
(18Z TAFS)
Issued at 1118 AM CST Thu Mar 7 2024

Scattered showers and thunderstorms developing along I-20 will be
affecting KABI through 20Z. Scattered showers and thunderstorms
will also develop from Junction to Brady this afternoon.

Stronger thunderstorms will be developing around 22Z from San
Angelo to Abilene, then move northeast. These will have the
potential for brief IFR ceilings and wind gusts to 30 KTS through
early evening. A second band of more isolated showers and
thunderstorms is then possible after midnight as surface trough
moves through, with winds shifting west by morning. KBBD and KJCT
may see a temporary return to MVFR ceilings toward midnight with
the stratus moving east by morning..

. &&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     73  51  65  37 /  70  30  10  10
San Angelo  75  49  71  38 /  50  30   0   0
Junction    77  53  76  37 /  60  50  10   0
Brownwood   70  53  71  38 /  80  60  10   0
Sweetwater  75  51  62  38 /  60  20  10   0
Ozona       76  49  71  37 /  50  30   0   0
Brady       72  54  71  38 /  70  60  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....Daniels
AVIATION...20
Hazardous weather outlook, Mar 7, 4:06 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
406 AM CST Thu Mar 7 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
406 AM CST Thu Mar 7 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible through early Friday morning. In
addition to lightning, a few storms could produce large hail and
strong wind gusts generally east of a Haskell, to Sweetwater, to
Ozona line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 7, 12:50 PM CST, 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1250 PM CST Thu Mar 7 2024

TXZ127-071945-
Taylor TX-
1250 PM CST Thu Mar 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TAYLOR COUNTY THROUGH
145 PM CST...

At 1249 PM CST, Doppler radar was tracking a strong thunderstorm near
Coronados Camp, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Abilene, Wylie, Buffalo Gap, Coronados Camp, Potosi, View, Caps,
Hamby, Dyess Afb, and Kirby Lake.

This includes Interstate 20 between Mile Markers 285 and 292.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 9963 3224 10002 3234 10007 3252 9968
      3252 9963
TIME...MOT...LOC 1849Z 242DEG 17KT 3230 9997

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

mkd

The radar

The Dyess AFB radar (KDYX), 50 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Taylor

When
March 7, 12:54 PM CST
Where
Taylor County, 1.5 mi NNE of Wylie to 1.51 mi NNE of Wylie
Cause
Heavy Rain
Reported by
Public
Coordinates
32.400, -99.760

The public reported flash flooding.

Flash Flood, Callahan

When
March 7, 2:11 PM CST
Where
Callahan County, 0.9 mi NE of Clyde to 0.92 mi NE of Clyde
Cause
Heavy Rain
Reported by
Public
Coordinates
32.410, -99.490

The public reported flash flooding.

Hail, Coleman

When
March 7, 6:22 PM CST
Where
Coleman County, 0.59 mi W of Coleman
Measured
1 in hail
Reported by
Public
Coordinates
31.830, -99.440

A social media post had a picture of quarter size hail on High Road in Coleman, Texas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168292, 1168293, 1168294.